Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 34, NWS Salt Lake City, UT

September 11, 1999Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 1999, 3:57 AM MDT for Kane County, Washington County, Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 11, 1999, 3:57 AM MDT (09:57 UTC)
Expired
Sep 11, 1999, 5:00 AM MDT
In force
63 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1999-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1999-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 111000
FFWSLC
UTC025-053-111100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 AM MDT SAT SEP 11 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF KANAB
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 500 AM MDT

* AT 348 AM MDT...WEATHER SERVICE DOPPLER RADAR AND WEATHER SPOTTERS 
  INDICATED VERY HEAVY RAIN OVER EXTREME SOUTHEAST WASHINGTON AND    
  SOUTHWEST KANE COUNTIES.  FLOODING HAS BEEN REPORTED IN THE        
  HILDALE AREA OF WASHINGTON COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3717 11310 3700 11311 3701 11252 3726 11262

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:00 AM MDT, 57 minutes earlier.

Area forecast discussion, Sep 11, 3:00 AM MDT, 57 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
300 AM MDT SAT SEP 11 1999

SYNOPSIS...A SOMEWHAT MOIST AND UNSTABLE AIRMASS OVER THE SOUTHERN
HALF OF UTAH WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
TODAY.  UP NORTH DRIER AND MUCH MORE STABLE AIR WILL FILTER IN FROM
THE NORTH.  THIS DRIER AND MORE STABLE AIR WILL SETTLE INTO
SOUTHERN UTAH SUNDAY.

DISCUSSION...SHOWERS AND ISOLD TSTRMS HAVE BROKEN OUT ALONG THE 700
MB CONFLUENCE ZONE SITUATED OVER CNTRL/SRN UTAH AT TIME.  THE AXIS
OF THE 250 MB JET THROUGH EXTREME SRN UTAH HAS HELP SUSTAIN STRONG
CONVECTION ACROSS EXTREME NW AZ/EXTREME SW UTAH.  ENTRANCE REGION OF
THIS JET SAG A BIT TO THE S AND E DURING THE DAY...WHICH SUGGEST
MOST ACTIVE CONVECTION MAY ALSO SHIFT WITH IT.  JET SUPPORT AND LOW
LEVEL FORCING BEGINS TO WANE LATE THIS AFTERNOON.  EXPECT THAT
THREAT FOR SHOWERS/TSTRMS SHOULD END AT LEAST IN THE CWA EARLY THIS
EVENING.

UP NORTH DRIER AIR AND LOW LEVEL COOL ADVECTION SHOULD PUT THE
SQUASH ON ANY SIGNIFICANT CONVECTION TODAY.  MAY SEE THE ODD
MOUNTAIN TSTRM...BUT BY AND LARGE A QUIET DAY IN STORE FOR AREAS
NORTH OF SLC.  DRIER..STABLE AIR SHOULD FILTER THROUGH MOST OF THE
CWA SUNDAY.

MEDIUM RANGE GUIDANCE A FAIRLY CLOSE AGREEMENT FOR THE COMING
WEEK. BOTH THE MRF AND ECMWF SHOW COOL CYCLONIC NORTHERLY FLOW
MONDAY YIELDING TO A STRONG UPPER RIDGE OVER THE WRN STATES BY
MIDWEEK.  COOL MORNING AND WARM AFTERNOON LOOK TO BE THE RULE FOR
THE EXTENDED FORECAST...AS IS TYPICAL FOR THE DRY PERIODS OF FALL
AROUND HERE.

SLC 110  CDC 432  CONGER

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:48 AM MDTSevere Thunderstorm WarningSLCWashington32 min
Sep 11, 5:43 AM MDTSevere Thunderstorm WarningSLCIron32 min
Sep 11, 6:14 AM MDTSevere Thunderstorm WarningSLCIron26 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.